|can I come off HIV meds at all?
Mar 24, 2012
I found out that I was pos on 1 Feb 12, it must be a new infection as I had tested in Sept 11 and I've always been very cautious about it (my sex life). When I found out that I was pos I was dealing with the loss of my grandmother and having problems at work. I went and did my CD4 and VL counts which came back as 230 and 45000 respectively. My dr then recommended that I start with meds and put me on Atripla and Purbac and with multivitamins. Its not been that bad but I'm finding it hard to deal with the whole sudden change in everything. In 2 months I've went from being a normal person to a serious HIV sufferer if u know what I mean. I have 2 questions really. 1. I've never been a sickly person and have always led a healthy lifestyle through a vegetarian diet and exercise, could it be that my VL n CD4 counts were influenced by the stress as I was undergoing at the time and that it was really necessary for me to start meds? 2. Is it ever possible that I can come off the meds if my VL drops to an undetectable level and my CD4 count is above 350?
| Response from Dr. Young
Hi and thanks for posting.
Sorry to learn of your recent diagnosis, but sounds like you're in the hands of a knowledgable care provider.
1. While stress isn't such a good thing, it's affect on CD4s and viral load is generally not significant (while having infectious complications can). Yes, with a CD4 close to the AIDS-defining 200 and a quite high viral load, it was time to start medications. Waiting much longer would really jeopardize your short- and long-term health. Indeed, recent revelations about the consequence of "late-stage presentation" lead me to have increasing concern about the long-term health risks of people who wait to start.
2. While your question about stopping therapy when counts normalize on treatment is reasonable, this question has been addressed in several large clinical trials (you can search for details on the "SMART" study). In sum, these studies show that stopping therapy is not recommended, with increase risk of complications and even death. So for now, the job is to find the regimens that you can take without side effects, toxicity or impact to your daily quality of life.
I hope that's helpful, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.